Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 6, NWS Norman, OK

April 14, 1998Garvin County, Pontotoc County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 14, 1998, 7:00 PM CDT for Garvin County, Pontotoc County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 1998, 7:00 PM CDT (00:00 UTC)
Expired
Apr 14, 1998, 7:30 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garvin County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 80 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:09 PM CDTHail 1.88Stratford, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WFUS1 KOKC 150000
TOROKC
OKC049-123-150030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE APR 14 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE
UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHEAST OKLAHOMA
     WESTERN PONTOTOC AND EASTERN GARVIN

AT 654 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DEVELOPING TORNADO 11 MILES EAST OF PAULS VALLEY.

THE STORM WAS MOVING EAST AT 30 MILES PER HOUR.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO MAY
FORM AT ANY TIME -- TAKE COVER NOW. ABANDON MOBILE HOMES AND
VEHICLES. MOVE TO SHELTER BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE
TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS.

LAT...LON 3464 9683 3465 9690 3465 9702 3478 9698
          3475 9679


WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 14, 3:55 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 3:55 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT TUE APR 14 1998

LATEST ANALYSIS SHOWS SURFACE LOW DEEPENING OVER WEST CENTRAL KANSAS
WITH A DRYLINE EXTENDING SOUTHWARD THROUGH WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. ONE SEVERE STORM JUST RECENTLY DEVELOPED OVER
KIOWA COUNTY IN AREA JUST SOUTH OF DRYLINE BULGE AND ENHANCED LOW
LEVEL MOISTURE CONVERGENCE. EXPECT SVR STORMS TO CONTINUE DEVELOPING
ALONG THE DRYLINE THROUGH THE LATE AFTERNOON EARLY EVENING AS
DRYLINE SLOWLY ADVANCES INTO DEEPENING LOW LEVEL MOISTURE AND
INCREASINGLY UNSTABLE AIRMASS. LATEST PROFILER PLOTS SHOW DECENT LOW
LEVEL VEERING SO ROTATING STORMS WILL BE POSSIBLE. THUS...SPC HAS
AREAS EAST OF THE DRYLINE IN A TORN BOX UNTIL 03Z.

MODELS ARE HANDLING LOW LEVEL MOISTURE BETTER THAN YESTERDAY...WHEN
THE DRYLINE WAS PROGGED TO BE WELL EAST OF OKC AT 00Z. SUPRISED TO
SEE THAT THE NGM HAD THE BEST SFC LOW LOCATION AT 18Z THIS RUN.
HOWEVER...PREFER ETA DRYLINE PLACEMENT. EITHER WAY...SFC FEATURES
WILL PROGRESS QUICKLY EASTWARD ONCE SHORTWAVE NEAR THE FOUR CORNERS
MOVES ACROSS SRN KS/NRN OK LATER TONIGHT. WILL HAVE STORMS ENDING
OVER ALL BUT THE SOUTHEAST/NORTHEAST BY MIDNIGHT

WILL LIKELY HAVE SOME WRAP-AROUND MOISTURE TO DEAL OVER THE NORTH
ON WED. TEMP FORECASTS WILL BE RATHER CHALLENGING DEPENDING ON HOW
FAR SOUTH WRAP-AROUND OCCURS. FOR NOW WILL SOCK IN THE NRN 2 TIERS
OF COUNTIES AND GO WITH TEMPS AT LEAST A COUPLE OF CATEGORIES BELOW
MOS. WILL GRADUALLY INCREASE CLOUDS OVER THE REST OF THE AREA WED
NIGHT.  WILL ALSO HAVE LOW POPS NORTH ON WED AND SPREAD SOUTHWARD
WED NIGHT AND THURS.

EXTENDED PROGGS SEEM CONSISTENT AS FAR AS THICKNESS/TEMPS AS
CANADIAN HIGH BUILDS INTO THE SRN PLAINS...BUT ARE INCONSISTENT ON
HANDLING OF MOISTURE. THEREFORE WILL INCLUDE LOW CONFIDENCE POPS FOR
FRIDAY THRU SUNDAY.

HAVE RUN ZONES ON ICWF AND WILL DO QUICK EDITS AND SEND SHORTLY.

FCSTID = 17/MMT
OKC   55  71  45  62 /  40  20  20  20
HBR   52  74  46  64 /  30   0  10  20
SPS   55  75  47  65 /  30   0  10  20
GAG   47  58  40  58 /  10  30  20  20
PNC   52  62  45  60 /  50  30  20  20
DUA   58  76  49  65 /  50  20  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 14, 4:50 PM CDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
450 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

449 PM     8 NW APACHE                OK   1.5 INCH HAIL.
4/14/98    CADDO

449 PM     8 NW APACHE                OK   60 MPH THUNDERSTORM
4/14/98    CADDO                           WIND GUSTS.

TL
Local storm report, Apr 14, 5:15 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
515 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

456 PM     2 W CYRIL                  OK   1.00 INCH HAIL.
4/14/98    CADDO

500 PM     1 NE NORGE                 OK   0.88 INCH HAIL.
4/14/98    GRADY

TL
Local storm report, Apr 14, 5:20 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
520 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     2 NE NINNEKAH              OK   1.25 INCH HAIL.
4/14/98    GRADY

TL
Local storm report, Apr 14, 5:20 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
520 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     2 NE NINNEKAH              OK   1.25 INCH HAIL.
4/14/98    GRADY

TL
Local storm report, Apr 14, 5:35 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
535 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     NINNEKAH                   OK   1.75 INCH HAIL.
4/14/98    GRADY

TL
Local storm report, Apr 14, 6:33 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0633 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM     3 WNW   GRANDFIELD       OK   58 MPH WIND GUST, MEASURED
04/14/98   TILLMAN                        OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:10 PM CDTSevere Thunderstorm WarningOUNKay35 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.